Hail, Hardin
- When
- March 16, 2:30 AM EST to 2:34 AM EST
- Where
- Hardin County, Kenton
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.650, -83.600
A weak disturbance helped to keep convection in tact during the nighttime hours as it moved eastward from Illinois, across Indiana, and then into central Ohio. One of these storms produced nickle sized hail in central Ohio.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
A weak disturbance helped to keep convection in tact during the nighttime hours as it moved eastward from Illinois, across Indiana, and then into central Ohio. One of these storms produced nickle sized hail in central Ohio. Some flooding also occurred as a result of these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 16, 12:42 AM EST, 1 hour 48 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
142 AM EDT FRI MAR 16 2012
.SYNOPSIS...
WEAK DISTURBANCES WILL CONTINUE TO COMBINE WITH A MOIST AIRMASS
TO PRODUCE PERIODS OF SHOWERS AND THUNDERSTORMS THROUGH THE
WEEKEND. TEMPERATURES WILL CONTINUE TO BE WELL ABOVE NORMAL
THROUGH THE FIRST HALF OF NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
THOUGH CONVECTION HAS WEAKENED WITH LOSS OF DAYTIME
HEATING...SCATTERED THUNDERSTORMS CONTINUE TO DEVELOP IN AN
UNSTABLE AIRMASS BETWEEN HIGH PRESSURE TO THE SOUTHEAST AND LOW
PRESSURE TO THE NORTHWEST. IN ADDITION...A SECOND WAVE OF
THUNDERSTORMS ASSOCIATED WITH ANOTHER WEAK DISTURBANCE IS
MOVING THROUGH ILLINOIS. MODELS ARE IN AGREEMENT ON BRINGING SOME
OF THIS PRECIPITATION ACROSS THE SAME AREAS AFFECTED BY EARLIER
CONVECTION. OVERNIGHT RAINFALL COULD RANGE FROM 1 TO 2 INCHES WITH
LOCALIZED HIGHER AMOUNTS POSSIBLE. HAVE THEREFORE CONTINUED A
FLASH FLOOD WATCH FOR SOUTHERN ZONES TONIGHT.
WITH SOME UNCERTAINTY OF TIMING FOR THE SECOND ROUND OF STORMS
LATE TONIGHT/EARLY TOMORROW...HAVE KEPT GENERAL LIKELY POPS ACROSS
THE SOUTH AND CHANCE ACROSS THE NORTH.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH SUNDAY/...
DIFFICULT TO TIME DISTURBANCES WILL CONTINUE TO RIDE AROUND THE
PERIPHERY OF AN UPPER LEVEL RIDGE TO OUR SOUTH. THIS WILL CONTINUE
TO PROVIDE THE FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT
ACROSS THE AREA THROUGH THE WEEKEND. THE RIDGE WILL GRADUALLY
AMPLIFY OVER THE WEEKEND...RESULTING IN THESE WAVES PROVIDING THE
FOCUS OF STORMS FARTHER NORTH IN OUR FORECAST AREA BY SUNDAY.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
IT LOOKS LIKE SHORT WAVE ENERGY WILL BE RIDING OVER THE TOP OF THE
RIDGE ON SUNDAY. WITH THE MID LEVEL RIDGE TRYING TO BUILD INTO THE
AREA...WOULD THINK THE BEST CHANCE FOR PCPN ASSOCIATED WITH THIS
WOULD BE ACROSS OUR NORTHERN AREAS.
THE RIDGE WILL THEN AMPLIFY ACROSS OUR AREA THROUGH THE FIRST PART
OF THE WEEK IN RESPONSE TO THE TROUGH AXIS PUSHING INTO THE ROCKIES.
THIS SHOULD LEAD TO DRY CONDITIONS MONDAY INTO TUESDAY. WITH RISING
HEIGHTS UNDER THE RIDGE...EXPECT OUR WARMEST TEMPERATURES TO BE
MONDAY INTO TUESDAY. MODELS ARE STILL HAVING A DIFFICULT TIME
RESOLVING THE DEVELOPING CLOSED/CUTOFF LOW BACK ACROSS THE PLAINS
THROUGH MID WEEK. THE 12Z ECMWF SEEMS TO HAVE SLOWED DOWN ITS
EASTWARD PUSH AND IS NOW MORE IN LINE WITH THE GFS. WOULD THINK
SLOWER SEEMS TO BE BETTER GIVEN THE RIDGE IN PLACE ACROSS THE EAST.
WILL THEREFORE KEEP POPS FAIRLY LOW THROUGH THE REMAINDER OF THE
LONG TERM PERIOD AND A CONTINUE WITH THE UNSEASONABLY WARM
TEMPERATURES.
&&
.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
MODEL GUIDANCE IS NOT HANDLING CONVECTION IN THE LEAST THIS
OVERNIGHT PERIOD. LOW PRESSURE MOVING E THROUGH LERI OVERNIGHT
WILL LAY OUT A FRONT/CONVECTIVE BOUNDARY THAT WILL SPARK MORE
CONVECTION IN NORTHERN CWA...PARTICULARLY CENTRAL OHIO AND CMH/LCK
FOR THE NEXT FEW HOURS. THIS BOUNDARY WILL WASH OUT AND FLOW OVER
THE REMAINDER OF THE OHIO VALLEY WILL REMAIN SSWLY UNDER 10KT.
CONVECTIVE COMPLEX OVER AND NW OF LOUISVILLE IS ALSO UNREPRESENTED
BY MODELS AND ITS EVOLUTION MAY LEAN TOWARDS CVG/LUK IN THE NEXT
FEW HOURS...AT LEAST SOME OF THE DOWNSTREAM RAIN IF NOT THE
THUNDER. WAS NOT THAT CONFIDENT IN THIS OCCURRING SO IT IS NOT IN
THE TAFS. WILL AMEND IF THIS COMES TO PASS. DUE TO MODELS NOT
CATCHING ANYTHING...RAN WITH PREVIOUS FORECAST WHICH SEEMS
REASONABLE WITH SOME SCATTERED THUNDERSTORMS THROUGH THE DAY.
OUTLOOK...THUNDERSTORMS ARE POSSIBLE SATURDAY AND SUNDAY.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLASH FLOOD WATCH UNTIL 7 AM EDT THIS MORNING FOR OHZ073-074-
077>082-088.
KY...FLASH FLOOD WATCH UNTIL 7 AM EDT THIS MORNING FOR KYZ089>100.
IN...FLASH FLOOD WATCH UNTIL 7 AM EDT THIS MORNING FOR INZ073>075-
080.
&&
SYNOPSIS...LATTO
NEAR TERM...CONIGLIO/LATTO
SHORT TERM...LATTO
LONG TERM...JGL
AVIATION...FRANKSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 408 PM EDT THU MAR 15 2012 INZ073>075-080-KYZ089>100-OHZ073-074-077>082-088-162015- RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON- CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-ROSS- HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO- 408 PM EDT THU MAR 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. NUMEROUS THUNDERSTORMS WILL MOVE ACROSS THE AREA LATE THIS AFTERNOON AND TONIGHT. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND GUSTY WINDS. HEAVY RAINFALL WILL ALSO BE POSSIBLE FROM THESE STORMS. THIS COULD PRODUCE RAPID RISES IN AREA STREAMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>072- 162015- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY- FAIRFIELD-BUTLER-WARREN-CLINTON- 408 PM EDT THU MAR 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TONIGHT. THUNDERSTORMS WILL MOVE ACROSS THE AREA LATE THIS AFTERNOON AND TONIGHT. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND GUSTY WINDS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE FROM THESE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Cincinnati radar (KILN), 138 km away, was scanning. The volume nearest the first event began at 07:29 UTC.
1 hail, 1 flood. Local standard time, as filed.
State Route 72 was reported closed due to high water from a drainage ditch, caused by heavy rain.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372146, 372372.